Nevada, 2009

Hail in Nevada, July 3, 2009

July 3, 2009 · NWS LKN · 1 event in 1 county or zone

Hail one inch in diameter was observed in Wild Horse.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Hail one inch in diameter was observed in Wild Horse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 3, 3:46 AM PST, 10 hours 49 minutes earlier.

Area forecast discussion, Jul 3, 3:46 AM PST, 10 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
446 AM PDT FRI JUL 3 2009

.SYNOPSIS...UNSETTLED WEATHER WILL CONTINUE ACROSS NORTHERN AND
CENTRAL NEVADA WITH SCATTERED SHOWERS AND THUNDERSTORMS MAINLY
THIS AFTERNOON AND THIS EVENING. CONDITIONS WILL BEGIN TO DRY OUT
ACROSS CENTRAL NEVADA...WITH CONVECTION LIMITED MAINLY TO THE
NORTH ON SATURDAY. THEN CONVECTION SHOULD BE LIMITED TO THE FAR
NORTH ON SUNDAY. CONDITIONS WILL BE MAINLY DRY ACROSS THE REGION
MONDAY AND TUESDAY. TEMPERATURES WILL REMAIN NEAR SEASONAL
NORMALS.

&&

.SHORT TERM...TODAY THROUGH SATURDAY. LATEST IR SATELLITE IMAGERY
INDICATES SCATTERED CLOUDS IS ALL THATS LEFT EARLY THIS MORNING
FROM CONVECTION ACROSS NORTHERN AND CENTRAL NEVADA THURSDAY
AFTERNOON AND EVENING. MODELS ARE IN GOOD AGREEMENT THAT ANOTHER
AROUND OF CONVECTION WILL TAKE PLACE ACROSS MUCH OF NORTHERN AND
CENTRAL NEVADA THIS AFTERNOON INTO THIS EVENING. THE COMBINATION
OF SURFACE HEATING AND ANOTHER SUBTLE PIECE OF ENERGY LIFTING
ALONG THE PERIPHERY OF A STRONG UPPER LEVEL RIDGE THAT IS SHIFTING
INTO THE SOUTHERN PLAINS WILL INITIATE SHOWERS AND THUNDERSTORMS
AGAIN TODAY INTO TONIGHT.

MODEL SOUNDING PROFILES REMAIN SIMILAR TO THE PREVIOUS COUPLE OF
DAYS WITH INVERTED-V PROFILES SUGGESTED THROUGHOUT THE CWA. WITH
THE AMOUNT OF INSTABILITY EXPECTED ALONG WITH THE UPPER LEVEL JET
TRANSITIONING ACROSS THE CWA AND PWATS AROUND THREE QUARTERS OF AN
INCH /MAINLY EASTERN AND CENTRAL AREAS/...ANY STRONG THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING STRONG OUTFLOW WINDS...LOCALLY HEAVY
RAINFALL AND PERHAPS SMALL HAIL. WILL CONTINUE THE ENHANCED
WORDING FOR THE CONVECTION THIS AFTERNOON AND EVENING.

AFTER CONVECTION DIMINISHES EARLY TONIGHT...A DRIER SOUTHWEST FLOW
WILL BEGIN TO INFLUENCE THE WESTERN PORTION OF THE CWA ON
SATURDAY. HOWEVER...THE BEST INSTABILITY WILL BE CONFINED TO THE
NORTHEAST AND EAST CENTRAL PORTION OF THE CWA WHERE WILL INDICATE
THE HIGHEST POPS FOR SATURDAY AFTERNOON AND EVENING.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. AIR MASS OVER THE CWA
DRIES FROM SOUTHWEST TO NORTHEAST THROUGH THE WEEKEND AND INTO NEXT
WEEK AS A TROUGH APPROACHES THE NORTHERN CA COAST. WILL HAVE LATE
MORNING AND AFTERNOON CUMULUS CLOUD BUILD-UPS SUNDAY OVER THE
CENTRAL HIGHLANDS AND NORTHEASTERN NEVADA. THUNDERSTORMS WILL BE
ISOLATED ACROSS THE CENTRAL HIGHLANDS UP INTO THE RUBY MTS
INCREASING TO SCATTERED COVERAGE OVER THE JARBIDGE MOUNTAINS OF NE
ELKO COUNTY. DRY AIR DOMINATES MOST OF NEXT WEEK OVER THE REGION
HOWEVER SHOULD STILL SEE SOME CLOUD BUILD-UPS OVER THE CENTRAL
HIGHLANDS AND EXTREME NORTHERN SECTIONS OF NEVADA...WITH ISOLATED
AFTERNOON THUNDERSTORMS POSSIBLE OVER THOSE AREAS AT TIMES. WITH THE
TROUGH OFF THE PACIFIC NORTHWEST COAST MOVING ONSHORE LATE TUESDAY.
EXPECT TO SEE A SLIGHT COOLING TREND DURING THE MIDDLE OF NEXT WEEK
OF AROUND 5 TO 10 DEGREES FROM THE HIGHS MONDAY AFTERNOON.

&&

.AVIATION...PARTLY TO MOSTLY CLOUDY TODAY ACROSS THE GREAT
BASIN...WITH SHOWER AND THUNDERSTORM ACTIVITY EXPECTED BY LATE
MORNING OR EARLY AFTERNOON ACROSS MUCH OF THE CENTRAL AND EASTERN
PORTIONS. DRIER AIR WILL PUSH IN FROM THE SOUTHWEST BY LATE
MORNING...AND SPREAD NE DURING THE AFTERNOON HOURS...DIMINISHING THE
THREAT OF THUNDERSTORMS OVER WEST-CENTRAL NEVADA BY THE MID TO LATE
AFTERNOON HOURS. ACTIVITY WILL CONTINUE INTO THE EVENING HOURS
ACROSS THE NORTHERN AND EXTREME EASTERN PORTIONS OF THE GREAT BASIN
WITH MVFR CONDITIONS POSSIBLE IN SOME OF THE HEAVIER SHOWERS.

&&

.FIRE WEATHER...UNSETTLED WEATHER WILL CONTINUE ACROSS NORTHERN AND
CENTRAL NEVADA WITH SCATTERED SHOWERS AND THUNDERSTORMS MAINLY THIS
AFTERNOON AND EARLY TONIGHT. CONDITIONS WILL BEGIN TO DRY OUT FROM
SOUTHWEST TO NORTHEAST ACROSS NEVADA ON SATURDAY AND SUNDAY.
HOWEVER...THUNDERSTORMS WILL STILL BE POSSIBLE OVER PORTIONS OF
NORTHERN AND EAST CENTRAL NEVADA ON SATURDAY. CONVECTION WILL BE
LIMITED TO THE NORTHEAST CORNER OF THE CWA ON SUNDAY.

CONDITIONS WILL BE DRY ACROSS THE REGION WITH A DRIER SOUTHWEST
FLOW RIDING ACROSS THE SIERRAS MONDAY INTO TUESDAY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

89/96/96
Hazardous weather outlook, Jul 3, 3:54 AM PST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
454 AM PDT FRI JUL 3 2009

NVZ013-030>037-041200-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
454 AM PDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL REDEVELOP ESPECIALLY FROM ELKO
COUNTY SOUTHWARD INTO CENTRAL NEVADA MAINLY THIS AFTERNOON AND
EARLY TONIGHT. LOCALLY HEAVY RAINFALL...GUSTY OUTFLOW WINDS AND
POSSIBLY SMALL HAIL CAN BE EXPECTED WITH THE STRONGEST
THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE CONFINED TO NORTHEAST
AND EAST CENTRAL NEVADA ON SATURDAY. LOCALLY HEAVY RAINFALL AND
GUSTY WINDS MAY ACCOMPANY THIS ACTIVITY ON SATURDAY. THEREAFTER...
A DRIER SOUTHWEST FLOW WILL BRING IMPROVING CONDITIONS TO ALL BUT
NORTHEAST NEVADA SUNDAY AND THEN ACROSS THE ENTIRE AREA FOR MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Jul 3, 10:58 AM PST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1158 AM PDT FRI JUL 3 2009

NVZ030-031930-
HUMBOLDT COUNTY NV-
1158 AM PDT FRI JUL 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT COUNTY
UNTIL 1230 PM PDT...

AT 1157 AM PDT...NATIONAL WEATHER SERVICE METEOROLGISTS WERE
TRACKING A STRONG THUNDERSTORM 29 MILES EAST OF MCDERMITT...MOVING
EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF NORTHEASTERN HUMBOLDT COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4187 11700 4180 11735 4189 11738 4199 11711
      4199 11701
TIME...MOT...LOC 1857Z 254DEG 5KT 4189 11718

JM
Special weather statement, Jul 3, 11:40 AM PST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1240 PM PDT FRI JUL 3 2009

NVZ037-032015-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
1240 PM PDT FRI JUL 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EUREKA COUNTY UNTIL 115
PM PDT...

AT 1239 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 20 MILES WEST OF EUREKA...MOVING NORTHEAST AT
10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF SOUTHERN EUREKA COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3958 11624 3946 11604 3933 11633 3939 11641
TIME...MOT...LOC 1940Z 222DEG 8KT 3941 11631

JM
Special weather statement, Jul 3, 12:04 PM PST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
104 PM PDT FRI JUL 3 2009

NVZ035-037-032030-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-WHITE PINE
COUNTY NV-
104 PM PDT FRI JUL 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN WHITE PINE AND
EASTERN EUREKA COUNTIES UNTIL 130 PM PDT...

AT 103 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EUREKA AIRPORT...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EUREKA AND HIGHWAY
50.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3974 11581 3959 11570 3949 11611 3956 11614
TIME...MOT...LOC 2004Z 245DEG 15KT 3956 11602

JM
Special weather statement, Jul 3, 12:32 PM PST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
132 PM PDT FRI JUL 3 2009

NVZ031-032100-
NORTHERN ELKO COUNTY NV-
132 PM PDT FRI JUL 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
200 PM PDT...

AT 131 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 32 MILES SOUTHWEST OF OWYHEE...MOVING NORTH AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFNORTHWESTERN ELKO COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4191 11669 4185 11644 4161 11654 4165 11672
TIME...MOT...LOC 2032Z 190DEG 10KT 4172 11664

JM
Special weather statement, Jul 3, 2:01 PM PST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
301 PM PDT FRI JUL 3 2009

NVZ031-032230-
NORTHERN ELKO COUNTY NV-
301 PM PDT FRI JUL 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELKO COUNTY UNTIL 330 PM
PDT...

AT 259 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTH OF MOUNTAIN CITY...MOVING EAST AT
15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFNORTHERN ELKO COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4179 11582 4158 11584 4156 11612 4168 11616
TIME...MOT...LOC 2201Z 253DEG 13KT 4163 11605

JM

The radar

The Elko radar (KLRX), 134 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Elko

When
July 3, 2:35 PM PST to 2:40 PM PST
Where
Elko County, 0.52 mi E of (Awh)wildhorse Res E
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.670, -115.790

Quarter size hail was observed covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171681.